Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, March 30, 2009

March 30, 2009 · NWS TSA · 9 events in 8 counties and zones

Severe thunderstorms occurred across eastern Oklahoma during the late evening hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across eastern Oklahoma during the late evening hours of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 30, 6:09 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 30, 6:09 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
709 PM CDT MON MAR 30 2009

.UPDATE...

&&

.DISCUSSION...
HAVE UPDATED FORECAST PRODUCTS ALREADY THIS EVENING AS A LINE OF
THUNDERSTORMS IS ABOUT TO MOVE INTO THE FORECAST AREA. HAVE MAINLY
ADJUSTED POPS AND QPF TO BETTER REFLECT THE EXPECTED EVOLUTION OF
CONVECTIVE ACTIVITY. WILL TAKE A SECOND LOOK AT OVERNIGHT TEMPERATURES
AND POPS AS THE SYSTEM PROGRESSES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
Hazardous weather outlook, Mar 30, 6:01 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT MON MAR 30 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
700 PM CDT MON MAR 30 2009

...SEVERE STORMS POSSIBLE TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA INTO WEST CENTRAL ARKANSAS.
ONSET...EARLY EVENING.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED IN CONJUNCTION WITH THE FRONT AS EXPECTED
THIS EVENING AND ARE CURRENTLY MOVING INTO EASTERN OKLAHOMA. INSTABILITY
AND AVAILABLE MOISTURE IS LIMITED... BUT SHEAR IS VERY STRONG.
SEVERE THUNDERSTORMS ARE LIKELY... WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS. THE TORNADO THREAT WILL BE MINIMAL...
BUT WITH THE AMOUNT OF SHEAR PRESENT... A BRIEF TORNADO WOULD NOT BE
OUT OF THE REALM OF POSSIBILITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN AND THE POTENTIAL FOR SEVERE WEATHER WILL
CONTINUE... WITH THE NEXT POTENT UPPER LEVEL SYSTEM AFFECTING THE
AREA WEDNESDAY NIGHT AND THURSDAY.

YET ANOTHER UPPER LEVEL SYSTEM WILL MOVE ACROSS THE AREA THIS
WEEKEND... WITH THUNDERSTORMS POSSIBLE SATURDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 30, 6:07 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
707 PM CDT MON MAR 30 2009

OKZ054-310100-
OSAGE OK-
707 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 707 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES WEST OF APPERSON...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...BURBANK...
APPERSON...WEBB CITY...PEARSONIA...BIGHEART...FORAKER...HULAH AND
GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9601 3699 9601 3681 9601 3658 9689
      3660 9691 3658 9699 3659 9704 3671 9705
      3670 9694 3676 9689 3676 9683 3679 9676
      3696 9676 3700 9674
TIME...MOT...LOC 0007Z 251DEG 47KT 3673 9696
Special weather statement, Mar 30, 6:29 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
729 PM CDT MON MAR 30 2009

OKZ054-059-310130-
OSAGE OK-PAWNEE OK-
729 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN OSAGE AND PAWNEE

AT 730 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17
MILES WEST OF PAWNEE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...WYNONA...
FAIRFAX...PAWNEE...JENNINGS...TERLTON...HALLETT...MARAMEC...
BLACKBURN...SKEDEE...CLEVELAND...RALSTON AND WESTPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3653 9701 3654 9696 3657 9689 3672 9636
      3618 9626 3617 9683 3625 9683 3625 9691
      3625 9692 3633 9692 3635 9703 3651 9704
TIME...MOT...LOC 0030Z 250DEG 32KT 3628 9709
Special weather statement, Mar 30, 7:27 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
827 PM CDT MON MAR 30 2009

OKZ054-059-064-310215-
CREEK OK-OSAGE OK-PAWNEE OK-
827 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE...NORTHWESTERN CREEK AND PAWNEE

AT 827 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTHWEST OF BLACKBURN TO 17 MILES WEST
OF SHAMROCK...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OSAGE...HOMINY...JENNINGS...
TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND...
WESTPORT...DEPEW...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY AND
MANNFORD.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3646 9669 3654 9611 3580 9647 3578 9663
      3616 9663 3616 9681 3617 9683
TIME...MOT...LOC 0127Z 259DEG 32KT 3632 9661 3586 9686

The radar

The Tulsa radar (KINX), 80 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
March 30, 7:51 PM CST
Where
Osage County, Hominy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.420, -96.400

Hail, Creek

When
March 30, 7:55 PM CST
Where
Creek County, Shamrock
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.920, -96.580

Hail, Tulsa

When
March 30, 8:54 PM CST
Where
Tulsa County, Broken Arrow
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.050, -95.780

Hail, Rogers

When
March 30, 9:01 PM CST
Where
Rogers County, 2 mi SSW of Claremore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.293, -95.614

Hail, Mayes

When
March 30, 9:40 PM CST
Where
Mayes County, 2 mi S of Mazie
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.071, -95.370

Hail, Pittsburg

When
March 30, 10:02 PM CST
Where
Pittsburg County, Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
34.770, -96.070

Thunderstorm Wind, Haskell

When
March 30, 10:36 PM CST
Where
Haskell County, Stigler
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.250, -95.130

Thunderstorm winds estimated at 70 miles an hour blew down an outbuilding. A travel trailer was also blown over.

Thunderstorm Wind, Haskell

When
March 30, 10:55 PM CST
Where
Haskell County, Mc Curtain
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.150, -94.970

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Thunderstorm Wind, Pushmataha

When
March 30, 11:30 PM CST
Where
Pushmataha County, Honobia
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
34.530, -94.950

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160150, 160151, 160152, 160153, 160154, 160155, 160156, 160157, 160158.